Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 60, NWS Norman, OK

August 18, 1997Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 9:00 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 1997, 9:00 AM CDT (14:00 UTC)
Expired
Aug 18, 1997, 12:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 181403
FFWOKC
OKC071-181700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 AM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...HARDY...NEWKIRK...PONCA CITY AND
     TONKAWA

THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER MOST OF KAY COUNTY.
RAINFALL SO FAR HAS BEEN ESTIMATED AT NEARLY 3 INCHES OVER THE CENTRAL
PART OF THE COUNTY. ANOTHER INCH OR SO IS LIKELY THROUGH 11 AM...WHICH
WILL CAUSE FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILESt.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CHURCHILL

LAT...LON 3679  9677 3661  9745 3698  9743 3700  9674

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:08 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 3:08 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CDT MON AUG 18 1997

THE FRONT WILL MOVE NORTH FROM NORTH TX TODAY ACROSS THE FORECAST
AREA.  BY LATE THIS AFTERNOON, IT WILL LIKELY BE SOMEWHERE NEAR THE
OK-KS BORDER SETTING THE STAGE FOR SOME HEAVY RAIN TONIGHT.  THE NEXT
MID-LEVEL WAVE, OVER NORTHERN AZ THIS MORNING, WILL APPROACH WESTERN
OK TONIGHT.  COINCIDENT WITH THIS WILL BE AN UPPER LEVEL JET STREAK
WHICH WILL PUT NORTHERN OK IN THE RIGHT REAR QUADRANT.  AS SOUTH
WINDS CAUSE CONVERGENCE ALONG THE SURFACE BOUNDARY AND THESE UPPER
FEATURES COME INTO PLAY, A LARGE COMPLEX WILL LIKELY DEVELOP ACROSS
SOUTHERN KS/NORTHERN OK TONIGHT.  WITH A VERY RICH MOISTURE SUPPLY IN
PLACE, THE DAY SHIFT WILL HAVE TO FURTHER EVALUATE THE FLASH FLOOD
THREAT.

IN THE MEAN TIME, STORMS WILL PROBABLY FORM AGAIN THIS AFTERNOON
ACROSS SOUTHWEST OK WITH TEMPERATURES REACHING INTO THE MIDDLE AND
UPPER 90S AND THE APPROACH OF THE MID-LEVEL WAVE.

TUESDAY, THE FRONT WILL REMAIN NORTH OF THE STATE WITH SOME AFTERNOON
STORMS DEVELOPING ALONG BOUNDARIES PRODUCED BY TONIGHT'S COMPLEX.

FCSTID = 9
OKC   88  74  93  74 /  40  60  40  20
HBR   94  72  95  72 /  40  30  20  10
GAG   85  68  94  69 /  40  60  20  20
PNC   86  69  93  72 /  40 100  60  20
DUA   94  76  93  75 /  40  40  30  20
SPS  100  76  99  75 /  40  20  20  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningOUNSeminole64 min
Aug 18, 2:03 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc42 min
Aug 18, 2:25 PM CDTFlash Flood WarningOUNMurray3 hr
Aug 18, 2:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc47 min
Aug 18, 3:44 PM CDTSevere Thunderstorm WarningOUNCoal46 min
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Aug 18, 5:33 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Aug 18, 5:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningOUNGrady30 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.